Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 75, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 18, 2019, 1:55 AM CDT for McPherson County, Rice County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2019, 1:55 AM CDT (06:55 UTC)
- Expired
- Aug 18, 2019, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties McPherson County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 88 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:21 AM CDT | FLASH FLOOD | 2 Wnw Windom, KS | WATER OVER NUMEROUS ROADS EAST OF LITTLE RIVER. |
| Aug 18, 7:00 AM CDT | HEAVY RAIN 3.26 | 6 Wsw Mcpherson, KS | 24 HOUR TOTAL. |
| Aug 18, 7:00 AM CDT | HEAVY RAIN 3.4 | 8 Ne Lyons, KS | 24 HOUR TOTAL. |
| Aug 18, 7:00 AM CDT | HEAVY RAIN 5.3 | Little River, KS | 24 HOUR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2126 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
686
WGUS53 KICT 180655
FFWICT
KSC113-159-181300-
/O.NEW.KICT.FF.W.0075.190818T0655Z-190818T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
155 AM CDT Sun Aug 18 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Southwestern McPherson County in central Kansas...
Northeastern Rice County in central Kansas...
* Until 800 AM CDT Sunday.
* At 154 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to four inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Mcpherson, Moundridge, Little River, Geneseo, Windom, Frederick and
Mcpherson Airport.
This includes Interstate 135 between Mile Markers 49 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3835 9751 3818 9751 3841 9826 3852 9828
3852 9791
$$
LAWSON2 follow-up statements
159
WGUS73 KICT 180815
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
315 AM CDT Sun Aug 18 2019
KSC113-159-181300-
/O.CON.KICT.FF.W.0075.000000T0000Z-190818T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McPherson KS-Rice KS-
315 AM CDT Sun Aug 18 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
SOUTHWESTERN MCPHERSON AND NORTHEASTERN RICE COUNTIES...
At 314 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 5 inches of rain has
already fallen.
Some locations that will experience flooding include...
Mcpherson, Moundridge, Little River, Geneseo, Windom, Frederick and
Mcpherson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3835 9751 3818 9751 3841 9826 3852 9828
3852 9791
$$
LAWSON885
WGUS73 KICT 181257
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
757 AM CDT Sun Aug 18 2019
KSC113-159-181306-
/O.EXP.KICT.FF.W.0075.000000T0000Z-190818T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McPherson KS-Rice KS-
757 AM CDT Sun Aug 18 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MCPHERSON AND
NORTHEASTERN RICE COUNTIES WILL EXPIRE AT 800 AM CDT...
The heavy rain has ended. However, a few county roads may still be
water covered, especially over northeast Rice county. Please continue
to heed any remaining road closures.
LAT...LON 3835 9751 3818 9751 3841 9826 3852 9828
3852 9791
$$
LAWSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:45 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 18, 12:45 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1245 AM CDT Sun Aug 18 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 313 PM CDT Sat Aug 17 2019 Similar to yesterday, elevated convection continues to fester over southeast Kansas this afternoon. Another surface outflow boundary from the early morning convection has weakened across northern Oklahoma. Pressure perturbation in its wake has resulted in stronger southerly flow again, and should advect richer surface moisture/dew points northward into southern Kansas during the evening. Convective inhibition may weaken enough to allow for a few storms to develop into far southern Kansas, though better chances this evening across northwest/north central Oklahoma. Any surface based convection will be capable of down-burst winds and hail. Otherwise, perhaps deja vu again for late this evening and overnight, with high Plains convection rolling east-southeast across north central into eastern Kansas with mainly a strong to damaging wind threat. Lingering elevated moisture transport on the veered/waning low level jet Sunday morning should keep convection going mainly along/east of the Kansas turnpike. A secondary weak cold front is progged to drop south across Kansas and position roughly along the turnpike corridor by late afternoon. This should be the focus for late day and overnight convection into Sunday night. The upper ridge will build in over the central Plains on Monday with warming aloft likely squelching convective potential or limiting to isolated activity. Dew points look to also turn-up as well as the heat, resulting in heat indices at or above 105 across southern Kansas. Tuesday looks even hotter with the highest heat indices along and east of I-135. A heat advisory will be considered with later forecasts. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 313 PM CDT Sat Aug 17 2019 Deeper troughing from eastern Canada across the Great Lakes from Wednesday into Thursday will allow a decent cold front and cooler air to advect south across the Midwest and portion of the Plains. This will send temperatures back closer to seasonal climo with modest precip/convective chances along the frontal boundary over the area. Somewhat less confidence on the sensible weather late in the week, though fairly seasonal with muted chances for measurable precip. KED && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1245 AM CDT Sun Aug 18 2019 Multiple (+)TSRA, several that are SVR with 50-60kt gusts, surging ESE ~40kts in a training manner from around KHYS thru KEWK to near KEQA. The training cells are being sustained by a SSW 40-50kt LLJ that continues to inject ultra-rich moisture into KS. (+)TSRA will impact nearly all areas thru 10-12Z with the TSRA clearing KCNU at 12Z. Vsbys as low as 1SM & cigs ~2,000ft have been encountered where +TSRA are occurring. Once the (+)TSRA clear KS this morning VFR would prevail in all areas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 96 72 96 / 40 20 10 0 Hutchinson 70 95 69 96 / 60 10 10 0 Newton 70 94 70 94 / 60 20 10 0 ElDorado 71 94 72 94 / 50 30 20 10 Winfield-KWLD 74 95 73 96 / 30 20 20 0 Russell 67 90 65 95 / 70 0 0 0 Great Bend 68 92 66 96 / 50 0 0 0 Salina 69 92 68 94 / 80 20 0 0 McPherson 69 93 68 94 / 80 20 10 0 Coffeyville 75 93 75 94 / 30 30 30 10 Chanute 71 92 73 93 / 60 40 30 10 Iola 71 91 73 92 / 60 40 30 10 Parsons-KPPF 70 92 74 93 / 40 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...EPS
Hazardous weather outlook, Aug 17, 4:05 PM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 405 PM CDT Sat Aug 17 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 405 PM CDT Sat Aug 17 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms will remain possible over the Flint Hills and southeast Kansas through early this evening. The storms are not expected to be severe. Isolated storms are also possible across Kingman, Harper and Sumner counties this evening. If so, these storms will be capable of damaging down-burst winds and hail. A better chance for thunderstorms will exist overnight a bit further north across central Kansas, which may move into parts of southeast Kansas toward dawn. The main threat will be damaging straight-line winds to 70 mph and hail up to quarter size. Locally heavy rainfall and minor lowland flooding is possible with any storms this evening or tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms will continue on Sunday, mainly along and east of the Kansas turnpike. Strong to severe storms will be possible, mainly during the late afternoon and evening. Heat indices will range from 100 to 104 degrees on Sunday afternoon across south central and southeast Kansas. Intense heat is anticipated during the afternoon hours on Monday and Tuesday with heat indices from 100 to around 108. The highest heat indices on Monday are expected across south central and southeast Kansas and generally along and east of a Salina to Wichita line on Tuesday. Periodic chances for storms will return from Tuesday night through Friday with the best chances on Wednesday and Thursday. Strong to marginally severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility this evening and tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 18, 1:08 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
108 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM TSTM WND GST 15 NE EL DORADO 37.97N 96.66W
08/18/2019 E60 MPH BUTLER KS PUBLIC
&&
RBLLocal storm report, Aug 18, 1:10 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
110 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM TSTM WND DMG 4 NE EL DORADO 37.87N 96.81W
08/18/2019 BUTLER KS LAW ENFORCEMENT
LARGE TREES DOWN ACROSS EL DORADO LAKE.
&&Local storm report, Aug 18, 1:16 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
116 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM TSTM WND GST 8 SSW CASSODAY 37.93N 96.69W
08/18/2019 E70 MPH BUTLER KS TRAINED SPOTTER
&&
RBLLocal storm report, Aug 18, 1:23 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
123 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST 3 ESE BEL AIRE 37.75N 97.22W
08/18/2019 M54 MPH SEDGWICK KS ASOS
ASOS STATION KAAO COLONEL JAMES JABARA
AIRPORT.
&&Local storm report, Aug 18, 1:28 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
128 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM HAIL 3 ENE EL DORADO 37.84N 96.81W
08/18/2019 E1.75 INCH BUTLER KS LAW ENFORCEMENT
QUARTER TO GOLF BALL SIZE HAIL REPORTED AT
EL DORADO LAKE.
&&Local storm report, Aug 18, 1:39 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
139 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG 1 N ANDOVER 37.71N 97.14W
08/18/2019 BUTLER KS PUBLIC
FENCE SNAPPED NEAR 13TH AND ANDOVER RD.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 79 min |
| Aug 17, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Rice | 80 min |
| Aug 17, 10:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno, Saline | 92 min |
| Aug 17, 11:14 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Aug 17, 11:16 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 44 min |
| Aug 17, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 68 min |
| Aug 17, 11:37 PM CDT | Flash Flood Warning | ICT | Russell | 9 hr |
| Aug 17, 11:55 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 65 min |
| Aug 18, 12:17 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 73 min |
| Aug 18, 12:26 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 79 min |
| Aug 18, 12:36 AM CDT | Special Weather Statement | ICT | Sedgwick | 54 min |
| Aug 18, 12:40 AM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Rice, Russell | 9 hr |
| Aug 18, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 76 min |
| Aug 18, 12:55 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 80 min |
| Aug 18, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 42 min |
| Aug 18, 1:34 AM CDT | Areal Flood Warning | ICT | McPherson | 8 hr |
| Aug 18, 2:11 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 64 min |
| Aug 18, 2:57 AM CDT | Special Weather Statement | ICT | Chautauqua | 63 min |
| Aug 18, 3:37 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 23 min |
| Aug 18, 3:38 AM CDT | Special Weather Statement | ICT | Russell | 37 min |
| Aug 18, 4:08 AM CDT | Special Weather Statement | ICT | Labette | 37 min |
| Aug 18, 4:14 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 46 min |
| Aug 18, 5:30 AM CDT | Special Weather Statement | ICT | Sedgwick | 30 min |
| Aug 18, 6:01 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 29 min |
| Aug 18, 7:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| Aug 18, 3:32 PM CDT | Heat Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 18 more | 53 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.